Tagged: Forced Haldol
August 1, 2015 at 2:46 pm #63732
Anyone know if a friend’s theory is true:
The old drug Haldol, which is said to cause “The Haldol Shuffle” is still used primarily because it is less expensive than modern drugs, which are less likely to cause the side effect known as “Akathesia”?
Is he right? Could it be that Haldol is the only one injectible?
If the patient isn’t allowed to know, and if the doctor doesn’t know, what do we have?August 1, 2015 at 4:14 pm #63734Frank BlankenshipParticipant
Haldol is certainly not “the only injectable”. Haldol comes in pill and liquid form, too. Before there was Haldol, there was Thorazine, and before it was “the Haldol shuffle”, it was ‘the Thorazine shuffle’.
Both Thorazine and Haldol are less expensive than most atypical neuroleptic drugs, neuroleptic drugs developed since the 1990s, because the patents for Thorazine and Haldol have long run out making them what are referred to as “generic”.
Atypical neuroleptic drugs were developed to alleviate some of the adverse effects, such as akathesia, of the original neuroleptic drugs, drugs such as Haldol and Thorazine. The extent to which they do so is open to question and a subject for debate and investigation.August 2, 2015 at 5:08 pm #63737
I heard that psychiatrists once thought a patient experiencing akathesia would be physically restless, but they later determined this is not alway so. Personally, I remember experiencing akathesia, in the 70’s and 80’s, and being so terrified, I was as immobile as a deer in headlights. Other times, I’d move around, and I once had to go run in a park.
In the 1990’s, I went to a psychiatric clinic attached to a hospital. The psychiatrist I saw may have been learning the trade, I dunno. He told me “akathesia is just restlessness”. I think the word “restlessness” shouldn’t even be used to describe akathesia. I could drink a pot of coffee and not experience akathesia.
Just as neuroleptics can make your jaw muscles contract and turn your jaw sideways, they can do similar but unseen tricks. Your mind’s sense of space or ability to move is screwed up. The best way I know to describe it is to say you feel buried alive in a tight coffin.
Imagine being 15 years old, on Stelazine, and neither you nor your doctor knows what is going on. Imagine being 15 and unable to even articulate what is happening. You might think the experience a sign you are hopelessly flawed. My doctor once told me “It’s good you’re dealing with your feelings.” when in reality, I was so terrified, my anger at my father had been flipped into passiveness and terror, which was OK with my doctor. My dad paid him.
Thank goodness those days are over, for me.
August 4, 2015 at 11:23 am #63782Frank BlankenshipParticipant
- This reply was modified 4 years, 5 months ago by crispus.
Also, there is, beyond acute akathesia, tardive akathesia. A person can become so damaged by these drugs, in that sense, that his or her behavior is permanently thereafter effected. This is not such a rare phenomenon as one might imagine either, not when I’ve actually seen it a few times.
If Caffeine makes people wired, neuroleptics give people akathesia, at least they did with me.
I worry more about the people who get seduced into taking these newer drugs that would reduce the adverse effects attributed to the older ones. Just because the harm isn’t readily apparent, it doesn’t mean one is not being harmed. People weren’t born to consume pills every day of their lives any more than they were born to be inebriated on alcoholic beverages every day of the year. The “medication management” regimen, as statistics show, can and does kill.August 4, 2015 at 1:34 pm #63783
In the 1980’s, I was severley depressed and suicidal for many months. My psychiatric social worker was an unethical and incompetant person. In addition to taking me to restaurants, her condo, and creating a “dual relationship”, as part of her “reparenting” , she missed that I was merely depressed, and fed the clinic’s psychiatrist wrong information about me. The doc kept me on neuroleptics, even switching me off Triavel and onto Prolixin, when I was merely depressed and suffering from OCD.
When I finally broke down and went to the ER, I heard a psychiatrist say to someone, regarding me, “He doesn’t need to be on a neuroleptic.”
Shortly after that, I kissed neuroleptics goodbye, and quit seeing the social worker. I haven’t really taken neuroleptics since then. Just one 1 week period on Seroquel when I had panic during a breakdown. It may have helped, but the pooint is: all I needed was 1 week on it, not the rest of my life!
This reminds me I should find the book titled: SCHIZOPHRENIA; SACRED SYMBOL OF PSYCHIATRY. Because truly, mental health professionals have a vested interest in finding that disorder under every rock. And, if they cannot find it, they will find “schizoid” this, or “schizotypal” that.August 5, 2015 at 2:19 am #63803September 11, 2015 at 6:57 pm #65219abusedParticipant
haldol is pure hell. it causes the worst type of anxiety and nervousness. what a poison . it is totally useless. you can’t think clearly. you feel as if your neurons are burned.September 23, 2015 at 6:08 pm #65796The_catParticipant
Haldol nightmare *triggers* http://www.psychforums.com/anti-psych/topic168485.html
Thread started up today 9-23-15
- The forum ‘Organizing for Social Change’ is closed to new topics and replies.